Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 224, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Dec 17, 2016, 7:46 PM CST for Houston County, Montgomery County, Stewart County, Tennessee. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2016, 7:46 PM CST (01:46 UTC)
- Expired
- Dec 17, 2016, 8:30 PM CST
- In force
- 44 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Houston County, TN, Montgomery County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 66 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 7:56 PM CST | TSTM WND DMG | 2 Sse Dover, TN | A TREE WAS BLOWN DOWN IN THE YARD OF A HOME ON DOGWOOD DRIVE |
| Dec 17, 8:07 PM CST | TSTM WND DMG | 2 N Erin, TN | TREE REPORTEDLY BLOWN DOWN IN NORTHERN HOUSTON COUNTY |
| Dec 17, 8:09 PM CST | TSTM WND DMG | Cumberland City, TN | TREE REPORTEDLY BLOWN DOWN IN STEWART COUNTY. ESTIMATED LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 1:42 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
216
WUUS54 KOHX 180146
SVROHX
TNC083-125-161-180230-
/O.NEW.KOHX.SV.W.0224.161218T0146Z-161218T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
746 PM CST SAT DEC 17 2016
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Stewart County in Middle Tennessee...
Northern Houston County in Middle Tennessee...
Southwestern Montgomery County in Middle Tennessee...
* Until 830 PM CST
* At 746 PM CST, a severe thunderstorm was located over Springville,
or 10 miles east of Paris, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Houston
County Airport, Indian Mound and Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for Middle
Tennessee.
LAT...LON 3647 8805 3649 8806 3666 8786 3663 8785
3664 8763 3634 8757 3624 8789 3624 8794
3631 8796 3635 8798 3637 8800 3639 8801
3644 8806
TIME...MOT...LOC 0146Z 240DEG 49KT 3627 8811
HAIL...<.75IN
WIND...60MPH
$$
102 follow-up statements
295
WWUS54 KOHX 180203
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
803 PM CST SAT DEC 17 2016
TNC083-125-161-180230-
/O.CON.KOHX.SV.W.0224.000000T0000Z-161218T0230Z/
Stewart TN-Houston TN-Montgomery TN-
803 PM CST SAT DEC 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR STEWART...NORTHERN HOUSTON AND SOUTHWESTERN MONTGOMERY
COUNTIES...
At 802 PM CST, a severe thunderstorm was located over Tennessee
Ridge, or near Erin, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Houston
County Airport and Indian Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM CST for Middle
Tennessee.
LAT...LON 3663 8785 3664 8763 3634 8757 3624 8789
3624 8794 3631 8796 3635 8798 3645 8794
TIME...MOT...LOC 0202Z 241DEG 52KT 3633 8781
HAIL...1.00IN
WIND...60MPH
$$
10258
WWUS54 KOHX 180222
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
822 PM CST SAT DEC 17 2016
TNC083-125-161-180232-
/O.EXP.KOHX.SV.W.0224.000000T0000Z-161218T0230Z/
Stewart TN-Houston TN-Montgomery TN-
822 PM CST SAT DEC 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR STEWART...NORTHERN HOUSTON AND
SOUTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 830 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 900 PM CST for Middle
Tennessee.
LAT...LON 3663 8785 3664 8763 3634 8757 3624 8789
3624 8794 3631 8796 3635 8798 3645 8794
TIME...MOT...LOC 0222Z 240DEG 49KT 3646 8753
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 5:23 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Dec 17, 5:23 PM CST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Nashville TN 523 PM CST Sat Dec 17 2016 .UPDATE... FOR 00Z AVIATION DISCUSSION. && .DISCUSSION... Busy shift this morning dealing with winter weather issues and now tornado watch with just so much time to look at stuff. Tornado watch issued for northern and western counties runs until 9 pm cst. Showers are continuing to develop across western Kentucky down into western Tennessee this afternoon and expect activity that is trying to develop down in Mississippi to begin working this way and become more numerous as it works up into western and Middle Tennessee as we go through the afternoon and into the evening. H-triple-R has a line of strong convection developing by 22z along the Ohio River down into northeastern Arkansas and it will move eastward and jell with the convection here in Middle Tennessee producing locally heavy rainfall with a few storms producing damaging winds first over western areas and then gradually progress eastward tonight ahead of the cold front. Cold front will move into far northwest Middle Tennessee around 9 pm followed by sharply colder temperatures and progress eastward and into the Nashville area by midnight and onto the plateau by daybreak. In behind the front in addition to the sharply colder temperatures look for a change over to freezing rain in northwest Middle Tennessee from midnight to 6 am Sunday and over eastern and southern areas Sunday morning. Glaze accumulation most areas less than one tenth of an inch. Believe most if not all precip will pull off plateau late Sunday afternoon. Temps go into deep freeze tonight into first of next week before moderating later on in the work week. && .AVIATION... 00Z TAF DISCUSSION. Mainly MVFR conditions across Middle TN terminals at forecast time with KCSV the only exception. LIFR conditions will continue for the next several hours until the TS reach their spot, then there will likely be a slight improvement. KBNA/KCKV can expect lowering flight categories over the next couple of hours as TS starts to move into their areas. There will be a huge temperatures drop off behind the fropa and after the wind shift. This will lead to a mix of fzra/pl for a couple of hours at each terminals. A light glazing is possible at each terminal, but impacts should be minimal. Look for flight conditions to improve back to at least MVFR by the end of this cycle. && .OHX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM to noon CST Sunday FOR Bedford- Cannon-Clay-Coffee-Cumberland-De Kalb-Fentress-Giles-Grundy- Jackson-Lawrence-Marshall-Overton-Pickett-Putnam-Smith-Van Buren- Warren-White. Winter Weather Advisory from midnight tonight to 6 AM CST Sunday FOR Cheatham-Davidson-Dickson-Hickman-Houston-Humphreys-Lewis- Macon-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-Sumner- Trousdale-Wayne-Williamson-Wilson. && DISCUSSION......01/Boyd AVIATION........Unger
Hazardous weather outlook, Dec 17, 7:38 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 738 PM CST SAT DEC 17 2016 TNZ005>010-023>029-056>060-062-093-190145- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-HUMPHREYS- DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-RUTHERFORD-WAYNE- 738 PM CST SAT DEC 17 2016 .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH IN EFFECT UNTIL 9 PM CST FOR NORTHWEST HALF OF MIDDLE TENNESSEE. WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 6 AM SUNDAY. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED HAIL OR A TORNADO CANNOT TOTALLY BE RULED OUT. LATE TONIGHT...A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET...EVENTUALLY TURNING OVER TO LIGHT SNOWFALL IS EXPECTED. ALTHOUGH NO SLEET OR SNOWFALL ACCUMULATIONS ARE ANTICIPATED...ICE ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LESS THAN ONE TENTH OF AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET...EVENTUALLY TURNING OVER TO LIGHT SNOWFALL IS EXPECTED ACROSS MIDDLE TENNESSEE DURING THE MORNING HOURS ON SUNDAY. ALTHOUGH LITTLE IF ANY ACCUMULATIONS OF SNOW AND SLEET ARE EXPECTED...TOTAL ICE ACCUMULATIONS OF AROUND ONE TENTH OF AN INCH WILL BE POSSIBLE. ONCE THE SLEET AND FREEZING RAIN MOVE OUT...LIGHT SNOW WILL BE POSSIBLE. A DUSTING OF SNOW MAY OCCUR IN THE HIGHER ELEVATIONS...ON ROOF TOPS...AND ELEVATED COLD SURFACES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING. TNZ011-030>034-061-063>066-075-077>080-094-095-190145- PICKETT-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-MARSHALL-CANNON- DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN- LAWRENCE-GILES- 738 PM CST SAT DEC 17 2016 .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH IN EFFECT UNTIL 9 PM CST FOR THE NORTHWEST HALF OF MIDDLE TENNESSEE. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED HAIL OR A TORNADO CANNOT TOTALLY BE RULED OUT. LATE TONIGHT...A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET...EVENTUALLY TURNING OVER TO LIGHT SNOWFALL IS EXPECTED. ALTHOUGH NO SLEET OR SNOWFALL ACCUMULATIONS ARE ANTICIPATED...ICE ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LESS THAN ONE TENTH OF AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THROUGH NOON SUNDAY. A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET...EVENTUALLY TURNING OVER TO LIGHT SNOWFALL IS EXPECTED ACROSS MIDDLE TENNESSEE DURING THE MORNING HOURS ON SUNDAY. ALTHOUGH LITTLE IF ANY ACCUMULATIONS OF SNOW AND SLEET ARE EXPECTED...TOTAL ICE ACCUMULATIONS OF AROUND ONE TENTH OF AN INCH WILL BE POSSIBLE. ONCE THE SLEET AND FREEZING RAIN MOVE OUT...LIGHT SNOW WILL BE POSSIBLE. A DUSTING OF SNOW MAY OCCUR IN THE HIGHER ELEVATIONS...ON ROOF TOPS...AND ELEVATED COLD SURFACES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING. SPOTTER REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN ICE ACCUMULATIONS ON ROADS/SURFACES >=0.10 SNOWFALL ACCUMULATIONS >= 1/2 INCH 55
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 8:14 PM CST | Special Weather Statement | OHX | Montgomery | 31 min |
| Dec 17, 8:22 PM CST | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 23 min |
| Dec 17, 8:43 PM CST | Severe Thunderstorm Warning | OHX | Montgomery, Robertson | 32 min |
| Dec 17, 9:57 PM CST | Special Weather Statement | OHX | Cheatham, Dickson | 33 min |
| Dec 17, 11:19 PM CST | Severe Thunderstorm Warning | OHX | Macon, Smith, Sumner, Trousdale, Wilson | 26 min |
| Dec 17, 11:57 PM CST | Special Weather Statement | OHX | Clay | 33 min |
| Dec 18, 12:03 AM CST | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 27 min |
| Dec 18, 12:16 AM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Marshall, Maury | 29 min |
| Dec 18, 12:30 AM CST | Special Weather Statement | OHX | Jackson, Overton, Pickett | 45 min |
| Dec 18, 12:35 AM CST | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett | 25 min |
| Dec 18, 12:38 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury, Rutherford, Williamson | 22 min |
| Dec 18, 12:44 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Rutherford, Wilson | 31 min |
| Dec 18, 12:49 AM CST | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, White | 26 min |
| Dec 18, 12:56 AM CST | Severe Thunderstorm Warning | OHX | Fentress, Pickett | 19 min |
| Dec 18, 12:59 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Marshall, Rutherford | 31 min |
| Dec 18, 1:04 AM CST | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall | 26 min |
| Dec 18, 1:20 AM CST | Tornado Warning | OHX | Bedford, Cannon, Coffee, Warren | 25 min |
| Dec 18, 1:42 AM CST | Severe Thunderstorm Warning | OHX | Coffee, Van Buren, Warren, White | 33 min |
| Dec 18, 1:59 AM CST | Special Weather Statement | OHX | Cumberland | 31 min |
| Dec 18, 2:11 AM CST | Special Weather Statement | OHX | Coffee | 34 min |
| Dec 18, 2:18 AM CST | Special Weather Statement | OHX | Cumberland | 27 min |
| Dec 18, 2:57 AM CST | Special Weather Statement | OHX | Cumberland | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.